Texas, 2019Tornadoes and Damaging Winds in Texas, May 29, 2019
May 29, 2019 · NWS SHV · 8 events in 4 counties and zones
An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $301,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased during the afternoon ahead of the trough, such that scattered strong to severe thunderstorms developed over Southeast Oklahoma and portions of Northeast Texas. Some of these storms produced damaging winds which downed trees and damaged structures, while also producing a couple of isolated tornadoes across portions of Wood and Southeast Franklin Counties before weakening during the mid-evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 29, 12:26 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, May 29, 12:26 PM CST, 2 hours 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
126 PM CDT Wed May 29 2019
.UPDATE...
To zones to add Tornado Watch headline & to AVIATION discussion.
&&
.SHORT TERM...
The SPC has issued a Tornado watch until 8pm for SE OK, NE TX and
adjacent SW AR. Thunderstorms are coming through the DFW
metroplex now and will be arriving mid to late afternoon in our
cwa. Our cap is lifting and weakening with heating and this will
continue with the eventual organizing of cells into a QLCS to
affect our NW half of Co/Pa through midnight. So potentially
another watch if a good cool pool gets involved, but the front is
so weak on forcing things may have a tough time. The models all
ease the decaying line across the SE half of cwa, but it will run
out of gas on today's heating and need the convective assist to
survive overnight before plugging in again tomorrow, too far East
perhaps to have to even be concerned about. Our day two outlook is
for general only our cwa. /24/
.AVIATION...
For the ArkLaTex, Thunderstorms developing along a line from KDAL
to KMCL and will overspread our TX terminals by midnight. Current
timing is mainly for evening hours from early evening at KTYR/KTXK
to near KSHV perhaps by midnight if a good push into a squall line
is successful by the upper storm over the OK/TX panhandles moving
NE already. This will linger for our remaining terminals into the
overnight and potentially even this time tomorrow. SFC winds
shifting to SW then NW 5-10KT and IFR/MVFR will hang tough. /24/
&&
.PREV DISCUSSION... /issued 1140 AM CDT Wed May 29 2019/
SHORT TERM...
Another muggy day out with low 70s dew points and low to mid 80s
temps and low 90s HX. Skies are Cloudy NW to mostly cloudy SE.
KSHV Doppler radar is showing some scattered cells from Tyler to
Texarkana with mosaics showing much more numerous thunderstorms
from Dallas to Mcalester and Fayetteville edging slowly our way.
We are still on course with pops and weather, ramping up from
here with additional heating. The HRRR is looking at 19-21Z for
our NW most counties. So we may well be looking at a convective
watch to bleed over into our FFA start time this evening. The
HRRR shows a line evolving to affect only the NW half of the cwa
by 06Z. This does not include arrival into the SHV metro area. The
cap on this mornings sounding was huge and is about to resampled
with an 18Z flight. A solid cool pool could change everything. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 88 67 88 / 20 40 10 10
MLU 70 88 68 89 / 0 40 20 10
DEQ 67 85 61 85 / 80 20 10 10
TXK 70 85 64 85 / 60 30 10 10
ELD 70 87 64 87 / 20 40 10 10
TYR 71 85 66 84 / 60 30 10 20
GGG 71 87 66 87 / 40 40 10 10
LFK 71 88 70 88 / 20 50 20 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for ARZ050-051-059>061-070.
LA...None.
OK...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ108>111-
124-125-136-137-149-150.
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for TXZ096-097-108>112-124-125.
&&
24/50Hazardous weather outlook, May 29, 12:22 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
122 PM CDT Wed May 29 2019
ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-301830-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
122 PM CDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and thunderstorms will begin to move into the area this
evening and through much of the overnight hours. Brief heavy rain
and strong gusty winds will possible with a some storms that
develop, but the risk of any severe storms will be diminishing
quickly after early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
A few showers and thunderstorms may redevelop during the day
Thursday, followed by a fairly quiet, but warm and humid weekend.
Thunderstorms may begin to gradually increase by early next
week. However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated at this time
for Wednesday night.
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-301830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-
122 PM CDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Thunderstorms will begin to move into the area from the west
this afternoon and some storms are expected to be severe.
Damaging wind gusts, large hail, and a possibility of tornadoes
exists with any severe storms. The risk of severe storms in this
area is expected to diminish greatly by late this evening and most
of the storms should push to the east after midnight. A Flash
Flood Watch will also be in effect from 7 pm Wednesday evening
until 7 am Thursday morning as fairly saturated soils will allow
for quick runoff with any heavy rain that occurs.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Showers and thunderstorms should be mostly east of the area by
Thursday morning, with a fairly quiet, but warm and humid
weekend expected. Thunderstorms may begin to gradually increase
by early next week. However, no hazardous weather is expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters is requested this afternoon
through at least the early evening hours.
50
In the hours before
Special weather statement, May 29, 2:11 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 29 2019
TXZ096-292100-
Red River TX-
311 PM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED RIVER COUNTY
UNTIL 400 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 7 miles east of Paris, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Detroit, Redland, Silver City, Kanawha, Negley, Kiomatia,
Albion and Woodland.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma...and northeastern Texas.
LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
3389 9525 3393 9525 3396 9523 3394 9516
3394 9513 3390 9512 3392 9508 3386 9504
3386 9500 3385 9499 3386 9497 3383 9495
3358 9531
TIME...MOT...LOC 2011Z 222DEG 28KT 3368 9541
19Tornado, Wood
- When
- May 29, 2:36 PM CST to 2:45 PM CST
- Where
- Wood County, 5.2 mi SW of Yantis to 2.18 mi SSW of Yantis
- Rating
- EF0
- Path length
- 3.36 mi
- Path width
- 100 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.878, -95.634
A NWS Storm Survey and eyewitnesses confirmed that an EF-0 tornado with maximum estimated winds near 80 mph touched down near the intersection of FM 515 and FM 17 where tin was lifted and peeled back from a trailer. The tornado then moved in a east-northeast direction crossing over the west fork of Lake Fork Reservoir as a waterspout and then crossed back over land as a tornado near FM 515 where several trees were snapped and uprooted. Large limbs were downed along County Road 1917 with additional trees uprooted in a pasture along County Road 1900 where the tornado lifted just southwest of the Yantis community.
Tornado, Wood
- When
- May 29, 3:50 PM CST to 4:00 PM CST
- Where
- Wood County, 1.96 mi ESE of Winnsboro Muni Arpt to 2.79 mi ENE of Musgrove
- Rating
- EF2
- Path length
- 4.55 mi
- Path width
- 850 yd
- Continued into
- Franklin, Tx (SHV)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.923, -95.247
An EF-2 tornado with maximum estimated winds around 115 mph touched down along County Road 4510 about 2.5 miles southeast of Winnsboro, where it snapped branches on a tree and uprooted a large tree. The tornado continued northeast near the intersection of County Road 4420 and County Road 4430, snapping and uprooting numerous trees, along with damaging a large poultry farm and completely lifting the roof off of a single wide manufactured home. It continued moving in a northeast direction destroying an outbuilding on County Road 4440 before crossing Highway 11 and across County Road 4360 completely destroying a large poultry farm. It was shortly thereafter that the tornado crossed over into extreme Southeast Franklin County near the Scroggins community.
Tornado, Franklin
- When
- May 29, 4:00 PM CST to 4:12 PM CST
- Where
- Franklin County, 0.61 mi SSW of Scroggins to 1.56 mi E of New Hope
- Rating
- EF2
- Path length
- 4.52 mi
- Path width
- 475 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.962, -95.184
This is a continuation of the Wood County EF-2 tornado. This tornado crossed Highway 115 and County Road 4426 in the Scroggins community, where numerous trees were snapped or uprooted, a tree fell through a mobile home, and another tree had fallen on a home. The tornado continued northeast crossing County Road 4410 where a few trees were snapped or uprooted, and a metal outbuilding suffered minor damage. The tornado then moved across Farm to Market Road 1519 and along the west side of Lake Bob Sandlin where a few additional trees were snapped or uprooted, before lifting along the lake just off of County Road 4397. Throughout its path across extreme Southeast Franklin County, the maximum estimated winds had weakened to near 105 mph.
Thunderstorm Wind, Red River
- When
- May 29, 6:35 PM CST
- Where
- Red River County, 0.71 mi NNW of Boxelder
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.480, -94.885
Trees were down in Boxelder. A shed was blown over on FM 412 north of Boxelder.
Thunderstorm Wind, Red River
- When
- May 29, 6:35 PM CST
- Where
- Red River County, 0.55 mi N of Boxelder
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.478, -94.881
A tree was blown onto a home in the 9000 block of Highway 44 near Boxelder.
Thunderstorm Wind, Bowie
- When
- May 29, 7:02 PM CST
- Where
- Bowie County, 1.51 mi NW of De Kalb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.517, -94.637
A 60 mph wind gust was estimated at the intersection of Highway 259 and Highway 82 on the west side of Dekalb.
Thunderstorm Wind, Bowie
- When
- May 29, 7:03 PM CST
- Where
- Bowie County, 0.44 mi NNE of De Kalb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.506, -94.618
A tree was blown down onto a power line at the intersection of West Fannin Street and South Runnels Street in Dekalb.
Thunderstorm Wind, Bowie
- When
- May 29, 7:33 PM CST
- Where
- Bowie County, 3.66 mi ESE of Daniels Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.509, -94.408
A tree was blown down onto Highway 8 just north of New Boston.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
- Tornado and Hail in Pennsylvania, May 29 to 30, 2019EF0 · 74 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823561, 823552, 823553, 823556, 823557, 823558, 823559, 823560.